Back to Ask the Diabetes Team Ask the Diabetes Team

From America On Line:

I read a book by Richard K. Bernstein, M.D., that says to "avoid insulins that contain protamine." He writes:

Insulins that contain Protamine will more actively stimulate antibody formation. Protamine can present another more serious problem if you ever require cardiac surgery or certain cardiac studies that involve the placement of a catheter through an artery on your arm. Such procedures require the injection of an anticoagulant - Heparin. When the procedure is over, Protamine is injected into a vein to turn off the Heparin. The injection can cause severe allergic reactions, and even death, in people who have previously been treated with Protamine.

He lists NPH as containing Protamine.

I am a Type 1 diabetic (31 years since onset). I have been using NPH for as long as I can remember. Should I consider switching to Lente?


It is quite correct that serious hypersensitivity reactions can occur when protamine is used to neutralise heparin after a variety of cardiac procedures. Indeed in some of the early reports the incidence was as high as 27% in diabetics who were taking NPH. More recently as the problem has come to be recognised the incidence has fallen dramatically, in one recent study reactions were seen in only 1/171 of NPH taking diabetics. Admittedly this was ten times the incidence in non-diabetic subjects; but it is still very low. Very rarely what appears to be allergy to insulin may in fact be a reaction to the protamine in the NPH and it may occur spontaneously. Sometimes the hypersensitivity to protamine is accompanied by sensitivity to insulin too.

In short, the chances of a protamine reaction are very small and seldom serious. Nonetheless if you are allergic to fish or if you are at a point where some cardiac intervention is a possibility you should talk to your doctor about making a change to Lente insulin. You might even discuss a move to an 'intensive' insulin regimen giving Humalog before meals with additional Ultralente in the morning.


[Editor's comment: I cannot recall having seen any problems from the protamine in NPH insulin, although I've been watching for it for many years, and quite a few of my adult patients have gone through open heart surgery without any apparent problem. I think that the quotation from Dr. Bernstein is overstating the problem, and I would strongly advise our readers not to discontinue their NPH unless they talk to an endocrinologist, and the doctor and the patient agree on an alternative insulin programs. Lente insulin may not an appropriate choice for some patients, as its duration of action is not as predictable as NPH. WWQ]

Original posting 21 Sep 97


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:08:54
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.